|severe weight loss due to hiv
Feb 14, 2010
i have loss a lot of weight. I have not started my meds yet due to insurance problems. i am not experiencing any diarrhea or anything like that so why am i losing so much weight and is there a way i can put the weight back on. my appetite is good. will the medication put the weight back on.i look sick. i don't look healthy at all.
| Response from Dr. Young
Hello and thanks for your post.
You've not mentioned anything about your laboratory markers, such as CD4 count or viral load, but I'm very concerned about your health. There are multiple causes of unintended weight loss- malabsorption, diarrhea, cancer, low testosterone, poor calorie intake, etc. Getting a good medical evaluation is really important in this circumstance. Furthermore, persons with HIV who have more than 10% weight loss (without a definable cause) meet criteria for AIDS wasting.
HIV medications can very often reverse the weight loss; I've taken care of patients with wasting who have gained in excess of 1-2 pounds per week once starting on appropriate treatments.
I'd urge you to speak to a case manager or AIDS Service Organization about your options to receive care and medications.
Be well, write back anytime.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.